Monthly Archives: August 2014

Kale Chips

I ran across this idea while shopping in my local grocery store, Publix.  There was a HUGE bag of “Kale Chips” on sale for $2 each.  It included seasoning and recipe on how to make kale chips, which I had never heard of.

DSC07780

Since we’ve all heard of what a superfood kale is, I decided to give this a try.  It was VERY easy.  I took out half the kale, placed in a large mixing bowl, and the instructions called for olive oil.  I didn’t have any, so I had to improvise.  I have Pam no-stick olive oil spray, so I sprayed that on the kale and used my hands to mix the kale really well to coat all of the leaves.  Then I sprinkled half the pack of chili-lime seasoning that came with the kale.  I used my hands to mix the kale again to ensure the seasoning was well dispersed amongst all the leaves.  Then, I spread them out onto 2 baking trays without overlapping leaves, and I popped them in the oven for about 25 minutes.

DSC07782

What an interesting treat!  They really do make light, airy, and crispy chips!!!  Who knew?!?!  I’m not sure I was too keen on the chili-lime seasoning, so maybe I will experiment with other seasonings.

DSC07795

There is no way that I could ever eat the entire 2 trays of kale chips, so I decided to see if my dogs would like the chips.  (I did google first to see if kale was ok for dogs, and it is!)  My…dogs…loved…them!!!!!  I didn’t want to feed them the whole pan, so later on in the day, I took the remainder of chips from the pan and crumbled them over their dry dog food.  They immediately gobbled up their food, which had been sitting uneaten in its bowl.

So…kale chips are an interesting treat, and a great treat for dogs!!!  Also very healthy and low in sodium.  Just be sure to watch the sodium content of other seasonings if you use something else.

Tests

I had another visit with my cardiologist this week.  Since I am still having symptoms (chest pain, chest tightness, and feeling out of breath), he decided to send me for more tests.  He wants to check to see if there may be fluid around my heart.  I went for blood work – he ordered BNP (B-type natriuretic peptide) and BMP (basic metabolic panel).  I also had to get another echocardiogram of my heart.  Hopefully, I will have results within the next few days.  It was really kind of creepy watching my heart pump on the ultrasound machine.  I kept wondering if it was pumping normal (the echo tech is not allowed to give results) and watching my valves move was just mesmerizing.  The echo tech was extremely friendly and pointed out parts of my heart as she went along once she learned that I once wanted to be a cardiovascular surgeon and had a pre-med background.  I kept wondering in the back of my mind if she was being so overly nice because she saw something bad on the ultrasound.  But I am just normally paranoid about my health nowadays anyway.

My cardiologist decided to also increase my Carvedilol, although I forgot to ask why.  Normally, I take one pill in the morning and one pill in the evening.  He increased it to 1.5 pills in the evening, so I am breaking them in half.  Luckily, that prescription was already filled for a 3 month supply, so I have plenty for now.  I told him that I’m still having mild abdominal pain and I’ve been getting severe headaches, so he said I should schedule appointments with my GI doctor and my PCP.  I scheduled the GI appointment for next week.  In the past 3 days, I’ve also had heartburn, and I haven’t eaten anything different.  One night I had pretty severe heartburn, so I took a Nitroglycerin tablet.  The heartburn went away.  My cardiologist thinks the chest pain and tightness I’ve been having are skeletal muscle.  But I wasn’t having the heartburn when I had my appointment, so that will be something new to bring up to him at my next visit.  Heartburn is definitely not skeletal.

I’ll report back on my test results as soon as I have them.

Changes in Meds.

My cardiologist has decided to change some of my meds since I’ve been having so many reactions to them.  First of all, he decided to take me off of Lisinopril.  He believes it is what caused all of my severe abdominal pain when they doubled the dose.  Instead, I will now be taking Cozaar, which does the same thing but works differently in the body.  So far, so good.  I still have mild abdominal pain that comes and goes to the left and right of my belly button, but it hasn’t been severe enough to worry.  But I am worried – wondering if it is GI or related to my surgery.  

Since I’ve been off of a statin since I had severe reactions to both that I tried, my cardiologist consulted with a cholesterol expert and they found a new one for me to try.  It’s called Livalo (pitavastatin), and luckily, the office gave me samples for 3 weeks.  Every little bit of savings helps in case I’m allergic to this one, too.  I hate that I lost so much money on the Crestor.  Ugh.  Since I am taking the Cholestyramine (prescribed by my GI doctor), I cannot take the new statin at the same time.  Since statins work better at night, I am taking it around dinner time.  I take the Cholestyramine before bed when I take my other nightly meds.  On the Livalo, so far, I’ve had two hot flashes (I got really hot on the first statin I took) with no fever.  I have noticed that my chest tightness and pain is much more frequent and longer in duration than it was before.  Not sure if that is due to either of these new meds or if it is something else.  I’m documenting my symptoms to report back to the doctor at my appointment next week.  

I also learned that my EKG is still abnormal, even though someone said it was “beautiful” at a recent appointment.  When I asked the nurse about it, she said they aren’t sure what my new normal may be.  My current EKG, and I guess all EKGs since the heart attack, have had T inversions.  I’ll ask more questions about that at my next appointment since they do a new EKG every time.